Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient's radial pulse is irregular. How should you count it?

  1. AOnly on the automatic blood pressure machine
  2. BFor 10 seconds and multiply by six
  3. CFor a full 60 seconds, ideally at the apex of the heart
  4. DFor 15 seconds and multiply by four
2.Nursing fundamentalsHard

Which feature best helps distinguish delirium from dementia?

  1. ADementia always improves once the underlying cause has been treated
  2. BDelirium starts suddenly and attention fluctuates during the day
  3. CDementia starts within hours of an infection
  4. DDelirium always lasts for many years
3.Clinical nursingMedium

For a patient in skin traction on the leg, which is correct?

  1. AThe rope is tied to the bed frame to keep it still
  2. BThe weights hang freely and do not rest on the bed or floor
  3. CThe weights are removed whenever the patient feels uncomfortable
  4. DThe weights rest on the floor overnight
4.Clinical nursingHard

A patient with small cell lung cancer has hyponatraemia, concentrated urine and no signs of dehydration. Which condition and first measure fit best?

  1. ACushing's syndrome, managed with potassium
  2. BDehydration, managed with an IV fluid bolus
  3. CDiabetes insipidus, managed with extra fluids
  4. DSIADH, often managed first with fluid restriction
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 71 mmHg (9.5 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 71 mmHg (9.5 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 145, Cl⁻ 115, HCO₃⁻ 14 mmol/L and albumin 17 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 145 mmol/LCl⁻ 115 mmol/LHCO₃⁻ 14 mmol/Lalbumin 17 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 97% on supplemental oxygen, blood pressure 150/90 mmHg, pulse 130/min, alert, temperature 35.2 °C. What is the NEWS2 total score?

RR 18SpO₂ 97%O₂SBP 150HR 130AT 35.2 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 32/min, SpO₂ 96% on room air, blood pressure 106/64 mmHg, pulse 92/min, alert, temperature 39.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 32SpO₂ 96%airSBP 106HR 92AT 39.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
63 g/L2 g/kg/day45 mL/h52 kg24 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 52 kg patient needs 2 g of protein per kg a day. The tube feed contains 63 g of protein per litre and runs at 45 mL/h for 24 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

52 kg2 g/kg/day63 g/L45 mL/h · 24 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
12 hdextrose 10%1500 mLamino acids 4%1500 mL75 kg12 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 75 kg adult receives 1500 mL of parenteral nutrition containing 10% dextrose, infused over 12 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

75 kg1500 mLdextrose 10%12 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus rhythm with PVCsnormal sinus rhythmatrial fibrillationventricular bigeminy

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus rhythm with PVCs
  2. 2normal sinus rhythm
  3. 3atrial fibrillation
  4. 4ventricular bigeminy
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blocksecond-degree AV block type IIdual-chamber (AV) paced rhythmpaced rhythm, failure to capture

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2second-degree AV block type II
  3. 3dual-chamber (AV) paced rhythm
  4. 4paced rhythm, failure to capture
13.Prioritization & delegationMedium

A patient with severe neutropenia needs a room. Which roommate is the safest choice?

  1. AA patient with an infected, draining leg wound
  2. BA patient with influenza
  3. CA patient with C. difficile diarrhea
  4. DA patient after a knee replacement with no signs of infection
14.Prioritization & delegationHard

After report, which patient should the nurse assess first?

  1. ACOPD on 2 L/min oxygen: SpO₂ 90%, respiratory rate 22/min, at usual baseline
  2. B1 hour after femoral cardiac catheterization: new back pain, pulse 118/min, BP 92/58 mmHg
  3. CType 2 diabetes: glucose 210 mg/dL (11.7 mmol/L) before lunch, no symptoms
  4. DDay 2 after gallbladder surgery: pain 6/10, next analgesic due in 30 minutes
15.Infection control & patient safetyMedium

An order uses the abbreviation “MS”. Why is this unsafe?

  1. AIt can mean either morphine sulfate or magnesium sulfate
  2. BIt is the abbreviation for milliseconds, not a drug
  3. CIt is reserved for drugs used in multiple sclerosis
  4. DIt means the drug must be given by mouth only
16.Infection control & patient safetyHard

A nurse cannot find a confused patient who was in their room 15 minutes ago. What should the nurse do first?

  1. AWait an hour in case the patient comes back
  2. BCall the family to ask whether the patient has gone home on their own
  3. CDocument the absence at the end of the shift
  4. DAlert staff and security at once, following the missing-patient procedure
17.Lab values & electrolytesMedium

A patient starts high-dose prednisone. Which laboratory change should the nurse expect?

  1. AA fall in serum sodium
  2. BA rise in serum potassium
  3. CA rise in blood glucose
  4. DA fall in the white cell count
18.Lab values & electrolytesHard

Which set of results best shows that diabetic ketoacidosis is resolving?

  1. AA closing anion gap with a rising bicarbonate and pH
  2. BA falling glucose with a still widening anion gap
  3. CA rising potassium with a falling bicarbonate
  4. DA falling glucose with a falling serum bicarbonate

3Solutions

1.Nursing fundamentals

Answer: C · For a full 60 seconds, ideally at the apex of the heart

Why this is the answer

An irregular pulse should be counted for a full minute. An apical count with a stethoscope is more accurate, as some beats may be too weak to feel at the wrist.

Answer

C · For a full 60 seconds, ideally at the apex of the heart
2.Nursing fundamentals

Answer: B · Delirium starts suddenly and attention fluctuates during the day

Why this is the answer

Delirium develops over hours to days with fluctuating attention and awareness, often from a physical cause. Dementia develops gradually over months or years. People with dementia are at higher risk of delirium.

Answer

B · Delirium starts suddenly and attention fluctuates during the day
3.Clinical nursing

Answer: B · The weights hang freely and do not rest on the bed or floor

Why this is the answer

Weights must hang freely so the pull is continuous and in line. Nurses also check the skin, circulation and sensation of the limb.

Answer

B · The weights hang freely and do not rest on the bed or floor
4.Clinical nursing

Answer: D · SIADH, often managed first with fluid restriction

Why this is the answer

In SIADH, excess ADH makes the kidneys retain water, so blood sodium is diluted while urine is concentrated. Small cell lung cancer is a classic cause; fluid restriction is a common first step.

Answer

D · SIADH, often managed first with fluid restriction
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 34.85 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|71 − 40| = 31 mmHg → 3.1 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·3.1 = 34.85 mmol/L

Answer

HCO₃⁻ = 34.85 mmol/L
6.Arterial blood gas interpretation

Answer: AGc = 21.75 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 145 − (115 + 14) = 16

Correction for albumin

16 + 0.25·(40 − 17) = 21.75 mmol/L

Answer

AGc = 21.75 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 97% → 0
on oxygen → 2
SBP 150 mmHg → 0
HR 130/min → 2
alert (A) → 0
T 35.2 °C → 1

Add

NEWS2 = 0 + 0 + 2 + 0 + 2 + 0 + 1 = 5

Answer

NEWS2 = 5
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 32/min → 3
SpO₂ 96% → 0
on air → 0
SBP 106 mmHg → 1
HR 92/min → 1
alert (A) → 0
T 39.0 °C → 1

Total and red scores

NEWS2 = 3 + 0 + 0 + 1 + 1 + 0 + 1 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: ΔP = 36 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

2·52 = 104 g/day

Protein from the feed

45·24 = 1080 mL = 1.08 L
1.08·63 = 68.04 g/day

Shortfall

ΔP = 104 − 68.04 = 35.96 ≈ 36 g/day

Answer

ΔP = 36 g/day
10.Enteral & parenteral nutrition calculations

Answer: GIR = 2.78 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

10·1500/100 = 150 g = 150 000 mg

Minutes of infusion

12·60 = 720 min

Glucose infusion rate

GIR = 150 000/(75·720) = 2.778 ≈ 2.78 mg/kg/min

Answer

GIR = 2.78 mg/kg/min
11.ECG rhythm strip interpretation

Answer: ventricular bigeminy

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: regularly irregular, a short and a long R–R alternate (0.44 s and 1.00 s).
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s in the sinus beats; the early beats are wide (0.16 s) and bizarre, with the T wave pointing the other way.

Interpretation

ventricular bigeminy

Answer

ventricular bigeminy
12.ECG rhythm strip interpretation

Answer: paced rhythm, failure to capture

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the pacing spikes are regular (every 0.96 s), but the R–R is not, because a QRS is missing after some spikes.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.14 s and wide after the captured spikes; one spike is not followed by a QRS (no capture).

Interpretation

paced rhythm, failure to capture

Answer

paced rhythm, failure to capture

Failure to capture: the pacemaker fires but the heart does not respond. Textbooks treat it as urgent to report, because the patient may depend on the pacemaker.

13.Prioritization & delegation

Answer: D · A patient after a knee replacement with no signs of infection

Why this is the answer

A neutropenic patient cannot fight infection well, so the roommate must not have a transmissible infection. A clean postoperative patient is the safest choice; ideally the neutropenic patient has a single room.

Answer

D · A patient after a knee replacement with no signs of infection
14.Prioritization & delegation

Answer: B · 1 hour after femoral cardiac catheterization: new back pain, pulse 118/min, BP 92/58 mmHg

Why this is the answer

Back pain, tachycardia and hypotension after a femoral puncture suggest retroperitoneal bleeding, which can be hidden and fatal. The COPD patient is at baseline, the pain is expected and being treated, and the glucose is high but not an emergency.

Answer

B · 1 hour after femoral cardiac catheterization: new back pain, pulse 118/min, BP 92/58 mmHg
15.Infection control & patient safety

Answer: A · It can mean either morphine sulfate or magnesium sulfate

Why this is the answer

“MS”, “MSO4” and “MgSO4” can be confused, and giving one drug instead of the other can cause serious harm. Drug names are written in full.

Answer

A · It can mean either morphine sulfate or magnesium sulfate
16.Infection control & patient safety

Answer: D · Alert staff and security at once, following the missing-patient procedure

Why this is the answer

A missing vulnerable patient is an emergency. The nurse immediately activates the facility’s missing-patient procedure so a search starts, and the provider and family are informed per policy.

Answer

D · Alert staff and security at once, following the missing-patient procedure
17.Lab values & electrolytes

Answer: C · A rise in blood glucose

Why this is the answer

Glucocorticoids raise blood glucose by increasing glucose production and reducing insulin sensitivity. They also tend to lower potassium, retain sodium and raise the white cell count by releasing neutrophils into the blood.Checked against: Blood Glucose Test · MedlinePlus (NIH) (2024)

Answer

C · A rise in blood glucose
18.Lab values & electrolytes

Answer: A · A closing anion gap with a rising bicarbonate and pH

Why this is the answer

DKA has resolved when the ketoacidosis has cleared: ketones fall, the anion gap normalizes, bicarbonate rises and the pH returns towards normal. Glucose alone is a poor guide, because it falls earlier.

Answer

A · A closing anion gap with a rising bicarbonate and pH

ExamProblems · examproblems.com/courses/nursing-fundamentals